Thunderstorm Wind, Union
- When
- May 27, 9:15 PM CST to 9:30 PM CST
- Where
- Union County, Countywide
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.667, -87.917
Severe thunderstorms with widespread damaging winds moved east from southern Illinois, passing across Union, Henderson, and Daviess Counties. A series of intense downbursts with peak winds up to 120 MPH struck northern Daviess County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms with widespread damaging winds moved east from southern Illinois, passing across Union, Henderson, and Daviess Counties. A series of intense downbursts with peak winds up to 120 MPH struck northern Daviess County. The severe damage was concentrated in a 5-mile wide path from Stanley through Owensboro to Yelvington. Approximately 40 to 50 houses received major damage, mostly due to trees falling on them. Another 40 to 50 homes received minor damage. Several barns and garages were destroyed. A house roof was blown off. Hundreds of downed trees, power lines, and power poles blocked numerous roads. A woman was trapped in her vehicle when a tree fell on it. An irrigation rig was overturned in the Stanley area, and at least one trailer was blown off its foundation. Debris and even a whole building blocked roads in the Stanley area of Daviess County. Damage in Union and Henderson Counties consisted of widespread tree damage. Trees were down across many primary roads, including the Pennyrile Parkway and U.S. Highways 41 and 60. A National Weather Service damage survey estimated peak winds near Geneva in Henderson County were near 75 MPH. At Geneva, numerous trees were down, a sun room was blown off a house, and there was minor structural damage such as broken windows and shingles off roofs. One large tree limb fell through the wall of a house. A survey of the damage in eastern Henderson County revealed a very short-track tornado near Spottsville. In Union County, many trees were down in Uniontown and Morganfield, and some power poles were snapped off. Some roof damage occurred at a shopping center on Highway 60 West near Morganfield, as well as two job corps center buildings in the same area. In the same location about a mile west of Morganfield, 50 to 75 trees were down. A garage was damaged in Uniontown. A National Weather Service damage survey indicated peak winds were near 75 MPH at Uniontown. The vast majority of significant damage was in the northern half of Union, Henderson, and Daviess Counties. Several trees were blown down in extreme northern Mclean County at Beech Grove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 3:14 PM CST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 414 PM CDT THU MAY 27 2004 .DISCUSSION... RUNNING WAY BEHIND THIS AFTERNOON...SO WILL BE BRIEF. MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE THE POTENTIAL FOR CONVECTION...HEAVY RAIN...AND SEVERE WEATHER THROUGH THE HOLIDAY WEEKEND. NUMEROUS SEVERE THNUNDERSTORM WATCHES ARE POSTED TO OUR NORTH THIS AFTERNOON. THE SURFACE COLD FRONT WILL GRADUALLY PUSH SOUTHEAST TOWARD THE AREA...PUSHING THE SEVERE WEATHER AND HEAVY RAIN POTENTIAL SOUTHEAST INTO THE QUAD STATE THIS EVENING. STRONG LOW LEVEL WARM...MOIST ADVECTION AHEAD OF THE BOUNDARY WILL LEAD TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE QUAD STATE...ESPECIALLY TO THE EAST OF THE MISSISSIPPI RIVER. WEST OF THE MISSISSIPPI...A VERY STRONG CAPPING INVERSION MAY HOLD OFF PRECIPITATION THERE. IT APPEARS THAT THE WHOLE GAMUT OF SEVERE WEATHER WILL BE POSSIBLE...EVEN TORNADOS IF THE OLD OUTFLOW BOUNDARY TO OUR IMMEDIATE NORTH SAGS INTO THE REGION. THE ETA AND GFS ARE NOT IN AGREEMENT IN HOW FAR SOUTH THE ACTIVITY WILL MAKE IT OVERNIGHT. HOWEVER...ANY SIGNIFICANT PRECIPITATION SHOULD BE DONE BY SUNRISE FRIDAY...MORE LIKE THE 18Z ETA. WILL END PRECIPITATION BY 18Z FRIDAY. THE CURRENT FLOOD WATCH WHICH HAS THE SITUATION WELL IN HAND...HAS ALREADY BEEN FRESHENED UP...BUT NO CHANGES NECESSARY. FRIDAY LOOKS TO BE DRY...WITH THE ACTIVE BOUNDARY TO OUR NORTH. HOWEVER...FRIDAY NIGHT AND SATURDAY...THE MOISTURE WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST MISSOURI. THE MODELS HAVE BEEN PERIODICALLY INDICATING CONVECTION ACROSS THE AREA FRIDAY NIGHT AND SATURDAY WITH RETURNING MOISTURE. DECIDED TO HOLD OFF UNTIL SATURDAY BEFORE REINTRODUCING PRECIPITATION...AND THEN ONLY IN SOUTHEAST MISSOURI. WILL THEN SPREAD THE CHANCE POPS OVER THE ENTIRE AREA ON SATURDAY NIGHT AND SUNDAY...AS THE MOISTURE RECOVERS OVER THE ENTIRE QUAD STATE. A MAJOR COLD FRONT WILL BRING AN END TO THIS LONG RUN OF WET WEATHER SUNDAY NIGHT AND EARLY MONDAY. UNFORTUNATELY...THAT WILL MEAN A CHANCE OF SIGINIFICANT SEVERE WEATHER. WILL GO WITH GOOD CHANCE POPS ON SUNDAY NIGHT...BUT WILL NOT GET TO CARRIED AWAY AT THIS TIME. WILL LEAVE SLIGHT CHANCE POPS OVER THE ENTIRE AREA ON MONDAY...BEFORE SURFACE HIGH PRESSURE BUILDS ACROSS THE REGION. THE REMAINDER OF THE FORECAST WILL REMAIN DRY THROUGH NEXT WEEK. GENERALLY FOLLOWED THE NCEP ENSEMBLE MEANS PER HPC GUIDANCE IN THE EXTENDED. AS FOR SHORT TERM TEMPERATURE GUIDANCE...GENERALLY FOLLOWED CONSENSUS FOR LOWS TONIGHT AND FRIDAY NIGHT. HOWEVER...GENERALLY WENT WITH THE WARMER CHOICES FOR HIGHS FRIDAY AND SATURDAY. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLOOD WATCH UNTIL 6AM FRIDAY. MO...FLOOD WATCH UNTIL 6AM FRIDAY. IL...FLOOD WATCH UNTIL 6AM FRIDAY. IN...FLOOD WATCH UNTIL 6AM FRIDAY. && DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 432 PM CDT THU MAY 27 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-281000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 450 PM CDT THU MAY 27 2004 ...MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT OVER MUCH OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS... ...FLOOD WATCH UNTIL 600 AM FRIDAY FOR THE ENTIRE QUAD STATE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT NORTH AND WEST OF A LINE FROM VAN BUREN MISSOURI...TO CHARLESTON MISSOURI...TO MOUNT CARMEL ILLINOIS. ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT AN ISOLATED DAMAGING WIND EVENT OR TORNADO CAN NOT BE RULED OUT. THE SEVERE WEATHER THREAT WILL BE MAXIMIZED DURING THE EVENING HOURS...AND WILL TAPER OFF AS THE STORMS MOVE SOUTHEAST INTO THE SLIGHT RISK AREA LATE THIS EVENING AND OVERNIGHT. HEAVY RAINFALL ALSO REMAINS A CONCERN TONIGHT AS ABUNDANT MOISTURE EXISTS OVER THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN TONIGHT...SOME OF THEM WITH VERY HEAVY RAINFALL. PLEASE SEE THE LATEST FLOOD WATCH PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH SUNDAY NIGHT...ISOLATED SEVERE STORMS WILL BE POSSIBLE SATURDAY. THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT EXISTS FOR LATE SUNDAY AND SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED TONIGHT...AND MAY BE NEEDED AGAIN SATURDAY AND SUNDAY. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND STATEMENTS THROUGH THE PERIOD. ANY REPORTS OF FLOODING OR HEAVY RAINFALL WOULD ALSO BE APPRECIATED. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 933 PM CDT THU MAY 27 2004 ILZ078-082>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-087- 280400- ALEXANDER IL-BOLLINGER MO-CAPE GIRARDEAU MO-DAVIESS KY-GALLATIN IL- GIBSON IN-HAMILTON IL-HARDIN IL-HENDERSON KY-JACKSON IL-JOHNSON IL- MASSAC IL-PERRY MO-PIKE IN-POPE IL-POSEY IN-PULASKI IL-SALINE IL- SPENCER IN-UNION IL-UNION KY-VANDERBURGH IN-WABASH IL-WARRICK IN- WHITE IL-WILLIAMSON IL- 933 PM CDT (933 PM EST) THU MAY 27 2004 ...LINE OF STRONG STORMS PACKING GUSTY WINDS AND HAIL MOVING IN... AT 930 PM...RADAR SHOWED A LINE OF STRONG STORMS STRETCHING FROM NEAR PERRYVILLE MISSOURI...EAST ACROSS THE MISSISSIPPI THROUGH CARBONDALE TO NEAR PITTSBURG ILLLINOIS...THEN NORTH AND EAST FROM THERE TO NEAR GRAYVILLE ILLINOIS...AND THEN EAST ACROSS THE WABASH TO NEAR OAKLAND CITY INDIANA. THE LINE OF STORMS WAS MOVING SOUTHEAST AT 40 TO 50 MPH. SOME INDIVIDUAL STORMS WITHIN THE LINE WERE PARTICULARLY STRONG... AND WILL BE AFFECTING COMMUNITIES FROM ANNA TO GOREVILLE TO ELDORADO TO CARMI ILLINOIS...AND MOUNT VERNON TO EVANSVILLE TO LYNNVILLE INDIANA...BY OR BEFORE 1100 PM. STRONG STORMS WILL BE CAPABLE OF GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. KEEP IN MIND A TORNADO WATCH IS IN EFFECT SO STORMS THAT BECOME SEVERE ARE CAPABLE OF MUCH MORE DANGEROUS HAIL AND WIND...INCLUDING TORNADOES. REMEMBER IF A STRONG STORM THREATENS YOUR AREA...SEEK A SAFE INDOOR SHELTER IMMEDIATELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG BENTON 38.01N 88.92W
05/27/2004 FRANKLIN IL TRAINED SPOTTER
NUMEROUS TREES AND POWER LINES DOWN
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
943 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG DE SOTO 37.82N 89.23W
05/27/2004 JACKSON IL TRAINED SPOTTER
NUMEROUS TREES DOWN. ALSO, REPORTS OF NUMEROUS TREES DOWN
IN MURPHYSBORO.
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND DMG 7 N WEST CITY 38.10N 88.95W
05/27/2004 FRANKLIN IL LAW ENFORCEMENT
NUMEROUS TREES DOWN ON CAMPERS AND CARS IN WAYNE
FITZGERALD STATE PARK. INJURIES HAVE BEEN REPORTED BUT NO
NUMBERS ON HOW MANY. ALSO, TREES WERE DOWN ACROSS
INTERSTATE 57 AND ILLINOIS STATE RTE 13.
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL NORRIS CITY 37.98N 88.33W
05/27/2004 0.88 INCH WHITE IL TRAINED SPOTTER
&&
MJNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL MOUNT VERNON 37.94N 87.90W
05/27/2004 1.00 INCH POSEY IN AMATEUR RADIO
&&
MJNThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
A double wide mobile home was shoved 10 feet off its base. A 12-by-16 foot wooden shed was destroyed, killing 26 baby chicks. Several trees on the property were blown down. Peak winds were estimated around 110 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyThe tornado archive for Kentucky, 2004Warnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398022, 5398020, 5398019, 5398021, 5398023, 5398024.